Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

April 30, 2012Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 30, 2012, 5:29 PM EDT for Hancock County, Marion County, Indiana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2012, 5:29 PM EDT (21:29 UTC)
Expired
Apr 30, 2012, 6:15 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN

Counties Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:34 PM EDTTSTM WND DMGIndianapolis, IN56TH AND BINFORD.... 3-4 INCH DIAMETER TREE BRANCH DOWN
Apr 30, 5:48 PM EDTHAIL 0.25Mccordsville, IN
Apr 30, 5:51 PM EDTTSTM WND DMGIndianapolis, INBINFORD AND EMMERSON WAY... ESTIMATED 30FT TALL HEALTHY PINE TREE UPROOTED AND BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS83 KIND 302129
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT MON APR 30 2012

INZ039-047-048-056-302215-
HAMILTON-HANCOCK-MARION-SHELBY-
529 PM EDT MON APR 30 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
HANCOCK...EASTERN MARION AND NORTHERN SHELBY COUNTIES UNTIL 615 PM
EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BEECH GROVE...OR 7 MILES
EAST OF INDIANAPOLIS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAWRENCE...
  FISHERS...
  GREENFIELD...
  SPRING LAKE...
  GEIST RESERVOIR...
  MORRISTOWN...
  MCCORDSVILLE...
  FORTVILLE...

&&

LAT...LON 3966 8613 3990 8620 4009 8587 3995 8587
      3994 8580 3965 8567
TIME...MOT...LOC 2128Z 230DEG 22KT 3982 8596

$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 30, 5:02 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 30, 5:02 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT MON APR 30 2012

.UPDATE...

THE SYNOPSIS AND NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 502 PM EDT MON APR 30 2012

A WEAK SURFACE LOW AND FRONTAL BOUNDARY MOVING THROUGH THE AREA
ALONG WITH AN UPPER DISTURBANCE WILL BRING SHOWERS AND
THUNDERSTORMS...SOME PERHAPS STRONG TO SEVERE...TO THE AREA THIS
EVENING. ONE OR MORE UPPER LEVEL WAVES MOVING ALONG THE PERIPHERY OF
THE FLAT UPPER RIDGE TO OUR SOUTHEAST...MAY BRING ADDITIONAL SHOWERS
AND STORMS TUESDAY AND TUESDAY NIGHT...AND THEN AGAIN FROM THURSDAY
THROUGH THE WEEKEND. THE UPPER RIDGE WILL BRIEFLY STRENGTHEN INTO
THE AREA ALLOWING A BRIEF RESPITE FROM STORM CHANCES WEDNESDAY AND
WEDNESDAY NIGHT.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 502 PM EDT MON APR 30 2012

DROPPED CARROLL...TIPPECANOE...MONTGOMERY...PARKE AND FOUNNTAIN FROM
THE WATCH AS THE BROKEN LINE OF STORMS HAS MOVE EAST OF THEM.
OTHERWISE...A FEW SUB SEVERE EVENTS HAVE BEEN RECEIVED...AND SO FAR
NOTHING HAS BEEN VERY ORGANIZED.

PREVIOUS DISCUSSION FOLLOWS...

SCATTERED TO BROKEN LINE OF STORMS PUSHING INTO THE AREA
CURRENTLY...AND EXPECT THAT THIS WILL FAIRLY RAPIDLY MOVE THROUGH
CENTRAL INDIANA THROUGH THE EARLY EVENING HOURS. AFTER THIS LINE
EXITS...STORM CHANCES WILL DIMINISH SIGNIFICANTLY...ALTHOUGH
CANNOT ENTIRELY RULE OUT AN ISOLATED SHOWER OR STORM ACROSS THE
SOUTH LATE NEAR A SLOPED WARM FRONTAL ZONE.

SLIGHT SEVERE THREAT WILL EXIST THROUGH THE EARLY EVENING WITH
GUSTY WINDS AND PERHAPS ISOLATED LARGE HAIL AS THE MAIN THREATS.
INSTABILITY IS NOT GREAT AND SHEAR IS MODERATE AND UNIDIRECTIONAL.

TEMPS SHOULD BE RATHER WARM OVERNIGHT WITH AT LEAST SOME CLOUD
COVER REMAINING. MOS LOOKED TOO LOW COMPARED TO UPSTREAM MINS AND
LOW LEVEL THICKNESSES...AND A CONSENSUS OF ALL AVAILABLE GUIDANCE
LOOKED MUCH BETTER.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 330 PM EDT MON APR 30 2012

WARM FRONTAL ZONE WILL PUSH THROUGH THE AREA TOMORROW AND ALONG
WITH ADDITIONAL UPPER LEVEL WAVES...MAY BRING MORE THUNDERSTORM
DEVELOPMENT TO THE AREA TUESDAY AND PERHAPS TUESDAY NIGHT. UPPER
LEVEL RIDGE STRENGTHENS INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH SHOULD PUT A DAMPER ON STORM CHANCES. STORM CHANCES
RETURN TO THE NORTH ON THURSDAY WITH AN APPROACHING DISTURBANCE.

CONSENSUS APPROACH LOOKED FINE ON TEMPS...WITH MOS GUIDANCE
LOOKING A BIT TOO COOL BASED ON LOW LEVEL THICKNESSES AND 850
TEMPS. APPEARS LIKELY THAT WE WILL REACH THE 80S WEDNESDAY AND
THURSDAY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 258 PM EDT MON APR 30 2012

MODEL GUIDANCE SUGGESTS THE PERIOD BEGINS WITH RIDGING ALOFT
DAMPENING INTO MORE OF A ZONAL PATTERN BRIEFLY FRIDAY AND FRIDAY
NIGHT AS A SHORTWAVE PROGRESSES THROUGH THE FLOW. SHORTLY
THEREAFTER IS WHERE GUIDANCE BEGINS TO DISAGREE...WITH THE 12Z GFS
DEPICTING UPPER RIDGING BUILDING OVER THE PLAINS STATES...ALLOWING
NW UPPER FLOW TO SET UP ACROSS THE FORECAST AREA...WHILE THE 00Z
EURO EJECTS A STRONGER SHORTWAVE FROM THE ROCKIES ON SATURDAY.
EITHER WAY IT GOES...PRECIP CHANCES IN THE EXTENDED TIMEFRAME LOOK
TO BE PRIMARILY DRIVEN BY A LINGERING BOUNDARY AND A SERIES OF
WEAK SHORTWAVES TRAVERSING THE UPPER FLOW. THIS WILL ALLOW FOR
ONGOING POP CHANCES FOR CENTRAL INDIANA. CONFIDENCE REMAINS LOW AS
TO THE TIMING OF WHEN THESE SHORTWAVES WILL IMPACT THE AREA.
TOWARD THE END OF THE PERIOD...A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA BRINGING AN END TO THE PRECIP AS RIDGING BUILDS IN.
HOWEVER...TIMING BETWEEN MODEL SOLNS DIFFER BY ABOUT 36 HOURS.
THUS...DECIDED TO LOWER POP TO SLIGHT CHANCES TOWARD THE END OF
THE PERIOD DUE TO LOW CONFIDENCE IN THE TIMING OF THIS FRONT.
ALLBLEND INITIALIZATION FOR TEMPS SEEMED REASONABLE...SO FORECAST
STUCK CLOSE TO IT.

&&

.AVIATION /DISCUSSION FOR THE 302100Z KIND TAF UPDATE/...
ISSUED AT 420 PM EDT MON APR 30 2012

LINE OF CONVECTION ROUGHLY 35SM W OF KIND. BASED ON
EXTRAPOLATION...APPEARS THIS LINE WILL BE AFFECTING THE KIND
TERMINAL AFTER ABOUT 302115Z. BRIEF IFR VISIBILITY RESTRICTIONS AND
SURFACE WIND GUSTS TO AROUND 30 KTS POSSIBLE WITH THE LINE.

LOOKS LIKE THE CONVECTION SHOULD BE EAST OF KIND AROUND 010000Z.
PREVIOUS DISCUSSION FOLLOWS.

VFR CONDITIONS WILL DETERIORATE TO MVFR OR WORSE WITH PASSING
SHRA/TSRA BETWEEN 20Z-01Z THIS PERIOD...BEFORE RETURNING BRIEFLY
TO VFR. MVFR TO IFR CONDITIONS WILL RETURN LATE TONIGHT DUE TO
DIURNAL FOG.

RAPID REFRESH INDICATES CONVECTIVE DEVELOPMENT ACROSS EASTERN
ILLINOIS...PUSHING INTO AND PASSING ACROSS CENTRAL INDIANA
BETWEEN 19Z AND 01Z. WILL USE VCTS FOR NOW FOR THIS WINDOW AND
UPDATE WITH PREVAILING TSRA MENTION WHEN PRECISE TIMING CERTAINTY
IS HIGH. BRIEF MVFR TO IFR CONDITIONS WILL BE POSSIBLE WITH ANY
STORM THAT STRIKES A TAF SITE.

AS THE SHORT WAVE EXITS TONIGHT...SKIES ARE EXPECTED TO CLEAR AS
SUBSIDENCE BUILDS ACROSS THE AREA AMID WEAK HIGH PRESSURE AT THE
SURFACE. WITH THE RECENT RAIN...HIGH DEWPOINTS AND CLEARINGS SKIES
AND LIGHT WINDS....MVFR TO IFR FOG IS EXPECTED TO DEVELOP LATE
TONIGHT.

ONCE HEATING AND MIXING RESUMES AFT 14Z TUESDAY...A RETURN TO VFR
IS EXPECTED...HOWEVER AMPLE MOISTURE AND FAVORABLE LAPSE RATES WILL
RESULT IN MORE SCATTERED SHRA/TSRA DEVELOPMENT ON TUESDAY AFT 18Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD/MK
NEAR TERM...NIELD/MK
SHORT TERM...NIELD
LONG TERM....MRD
AVIATION...JP/JAS
Hazardous weather outlook, Apr 30, 4:08 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT MON APR 30 2012

INZ021-028>031-035>049-051>057-060>065-067>072-012015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
408 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING.

HAZARDS: SEVERE THUNDERSTORMS...WITH DAMAGING WINDS...AND LARGE
HAIL.

TIMING: BEST WINDOW FOR SEVERE WILL BE UNTIL 8 PM EDT.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE EAST
ACROSS OUR REGION THROUGH EARLY TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL PUSH ACROSS THE AREA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES EACH DAY WITH THE
POSSIBLE EXCEPTION OF WEDNESDAY AND WEDNESDAY NIGHT. A FEW STRONG
STORMS ARE POSSIBLE TUESDAY. HOWEVER WE ARE NOT EXPECTING ANY
OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

DISCUSSION: A FRONTAL SYSTEM WILL REMAIN ACROSS OUR REGION TUESDAY
AS ANOTHER UPPER LEVEL DISTURBANCE MOVES BY. ADDITIONAL
DISTURBANCES WILL BRING CONTINUED THUNDERSTORM CHANCES LATE THIS
WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Local storm report, Apr 30, 4:16 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 W FRANKFORT           40.28N  86.66W
04/30/2012  M0.25 INCH       CLINTON            IN   COCORAHS

&&

EVENT NUMBER IND1200183

ELB
Local storm report, Apr 30, 4:43 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 NE GREENCASTLE        39.66N  86.81W
04/30/2012  M50 MPH          PUTNAM             IN   EMERGENCY MNGR

0440 PM     HAIL             2 NE GREENCASTLE        39.66N  86.81W
04/30/2012  M0.25 INCH       PUTNAM             IN   EMERGENCY MNGR

&&

EVENT NUMBER IND1200184
EVENT NUMBER IND1200185

ELB
Local storm report, Apr 30, 5:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     TIPTON                  40.28N  86.04W
04/30/2012  E45 MPH          TIPTON             IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1200186

ELB
Special weather statement, Apr 30, 5:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT MON APR 30 2012

INZ039-047-048-056-302215-
HAMILTON-HANCOCK-MARION-SHELBY-
529 PM EDT MON APR 30 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
HANCOCK...EASTERN MARION AND NORTHERN SHELBY COUNTIES UNTIL 615 PM
EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BEECH GROVE...OR 7 MILES
EAST OF INDIANAPOLIS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAWRENCE...
  FISHERS...
  GREENFIELD...
  SPRING LAKE...
  GEIST RESERVOIR...
  MORRISTOWN...
  MCCORDSVILLE...
  FORTVILLE...

&&

LAT...LON 3966 8613 3990 8620 4009 8587 3995 8587
      3994 8580 3965 8567
TIME...MOT...LOC 2128Z 230DEG 22KT 3982 8596

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:37 PM EDTAreal Flood AdvisoryINDBoone, Clinton, Hamilton, Howard, Tipton3 hr
Apr 30, 6:13 PM EDTSpecial Weather StatementINDJohnson, Shelby47 min
Apr 30, 6:36 PM EDTSpecial Weather StatementINDRush39 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.